Alert archive / Hawaii / Flood Watches in 2021
Flood Watch 1, NWS Honolulu, HI
NWS Honolulu, HI issued this flood watch at Nov 14, 2021, 3:42 AM HST for 4 counties in Hawaii. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Nov 14, 2021, 3:42 AM HST (13:42 UTC)
- Expired
- Nov 15, 2021, 2:37 AM HST
- In force
- 23 hr
- Issued by
- NWS Honolulu, HI
- Flood severity
- None
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
842
WGHW60 PHFO 141342
FFAHFO
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Honolulu HI
342 AM HST Sun Nov 14 2021
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT FOR ALL HAWAIIAN
ISLANDS...
HIZ001-003-004-006-007-009>011-015>018-022-023-026>054-150345-
/O.NEW.PHFO.FA.A.0001.211114T1342Z-211115T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North
Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Haleakala Summit-Kona-Kohala-
Big Island Interior-Big Island Summits-Kauai North-Kauai East-Kauai
South-East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-Koolau
Leeward-Molokai Windward-Molokai Southeast-Molokai North-Molokai
West-Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-Windward
Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-Big Island
South-Big Island Southeast-Big Island East-Big Island North-
342 AM HST Sun Nov 14 2021
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
* WHAT...Flash flooding caused by excessive rainfall is possible.
* WHERE...All Hawaiian Islands.
* WHEN...Through late tonight.
* IMPACTS...Flood prone roads and other low lying areas may be
closed due to elevated runoff and overflowing streams. Urban areas
may receive more significant flooding and property damage due to
rapid runoff.
* ADDITIONAL DETAILS...
- A cold front and upper level trough are moving into the
western islands. Southerly wind flow over the eastern half of
the state will bring up additional tropical moisture. Slow
moving heavy shower bands across the region will elevate the
threat for Flash Flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
A Flood Watch means that conditions are favorable for flash
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast
flowing water in your vehicle or on foot.
&&
$$
RCB2 follow-up statements
424
WGHW60 PHFO 150107
FFAHFO
Flood Watch
National Weather Service Honolulu HI
307 PM HST Sun Nov 14 2021
.Unsettled weather to continue through early Monday morning.
HIZ001-003-004-006-007-009>011-015>018-022-023-026>054-151515-
/O.CON.PHFO.FA.A.0001.000000T0000Z-211115T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North
Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Haleakala Summit-Kona-Kohala-
Big Island Interior-Big Island Summits-Kauai North-Kauai East-Kauai
South-East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-Koolau
Leeward-Molokai Windward-Molokai Southeast-Molokai North-Molokai
West-Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-Windward
Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-Big Island
South-Big Island Southeast-Big Island East-Big Island North-
307 PM HST Sun Nov 14 2021
...FLOOD WATCH IN EFFECT THROUGH EARLY MONDAY MORNING FOR ALL
HAWAIIAN ISLANDS...
* WHAT...Flash flooding caused by excessive rainfall is possible.
* WHERE...All Hawaiian Islands.
* WHEN...Through early Monday morning.
* IMPACTS...Flood prone roads and other low lying areas may be
closed due to elevated runoff and overflowing streams. Urban areas
may receive more significant flooding and property damage due to
rapid runoff.
* ADDITIONAL DETAILS...
- A large pool of clouds and showers, covering the entire
island chain, will be interacting with an eastward moving
upper level disturbance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
A Flood Watch means that conditions are favorable for flash
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast
flowing water in your vehicle or on foot.
&&
$$
LAU353 WGHW60 PHFO 151237 FFAHFO Flood Watch National Weather Service Honolulu HI 237 AM HST Mon Nov 15 2021 HIZ001-003-004-006-007-009>011-015>018-022-023-026>054-151345- /O.CAN.PHFO.FA.A.0001.000000T0000Z-211115T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Haleakala Summit-Kona-Kohala- Big Island Interior-Big Island Summits-Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-Koolau Leeward-Molokai Windward-Molokai Southeast-Molokai North-Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South-Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-Big Island South-Big Island Southeast-Big Island East-Big Island North- 237 AM HST Mon Nov 15 2021 ...FLOOD WATCH IS CANCELLED... The Flood Watch is cancelled for all Hawaiian Islands. Flooding is no longer expected to pose a threat. $$ RCB
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flood watch went out at Nov 13, 8:46 PM HST, 6 hours 56 minutes earlier.
Area forecast discussion, Nov 13, 8:46 PM HST, 6 hours 56 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 846 PM HST Sat Nov 13 2021 .SYNOPSIS... Wet weather will move into the state tonight through Monday morning as a weakening cold front drifts into the western islands and a tropical moisture plume moves up from the south into the eastern and central islands. A strong upper level trough will produce periods of heavy rainfall and isolated thunderstorms across the region from Sunday into Sunday night. Conditions will begin to stabilize from Monday morning onward with enhanced rainfall lingering over portions of Maui County. Drier trends will start by Monday afternoon as the upper trough passes eastward through the island chain. High pressure will build back into the region from Tuesday onward with more stable conditions and continued lighter winds. && .DISCUSSION... We updated the forecast this evening to increase rainfall chances and rainfall amounts across the region from Sunday morning through Monday morning. Satellite imagery this evening shows a weakening cold front approaching Kauai from the northwest with isolated thunderstorms developing just ahead of the frontal trough. An upper trough just northwest of the islands is moving from west to east across the region. A tropical plume of moisture continues to stream up into Hawaii and Maui Counties. Radar imagery this evening shows thunderstorms anchored just north of Hilo on the Big Island with radar reporting 1 to 2 inches of rainfall over the past three hours. A weakening cold front and upper level trough are approaching Kauai from the northwest this evening. Low level convergence bands are developing ahead of the frontal trough that will increase shower activity across the western islands of Kauai and Oahu as the upper trough enhances instability across the region. This frontal trough will diminish and stall near Kauai on Sunday. Weather wise, expect increasing shower activity tonight with numerous showers ramping up over both islands from Sunday morning through Sunday night. Periods of heavy showers will develop over some areas with isolated thunderstorm potential. Light southerly winds over the eastern half of the state continues to pull up some deeper tropical moisture into Hawaii and Maui Counties through Sunday night. The combination of increasing low level moisture with a trough moving into the region from the west will enhance showers and thunderstorms over the Big Island into Sunday afternoon. The Big Island will see decreasing shower trends from Sunday night onward. For Maui County the position of this tropical moisture plume and upper trough will produce widespread showers from Sunday morning through Monday morning. Heavy showers are forecast in some areas with the potential for isolated thunderstorms across Maui County. Weather trends improve by late Monday morning for Maui County as the upper trough weakens and the deeper moisture drifts eastward. High pressure will build back in over the islands with more stable trends and continued light to moderate background east to southeast winds in the forecast from Tuesday through next weekend. Land and sea breezes will continue over portions of each island and easterly background winds will keep brief passing shower activity over windward and mountain slopes. && .AVIATION... A trough west of Kauai will interact with a moist airmass moving over the islands from the south over the next 24 to 48 hours. By Sunday afternoon, shower coverage will increase state wide with +SHRA and isolated TSRA possible. This activity will likely bring MVFR ceiling and visibility with some IFR conditions where the heavier activity occurs. Numerous showers should continue through the evening and into Sunday night. Winds will remain relatively light through the forecast period. AIRMET SIERRA remains in effect above 2500 feet for northeast sections of Oahu, Molokai, Maui, Lanai, and the Big Island due to tempo mountain obscuration from clouds and showers. && .MARINE... Light winds are here to stay through the week as a cold front moves into the area, stalls and diminishes into a trough by midweek. Background flow will remain out of the south to southeast direction east of this front and variable around or near the boundary as it moves into the area. Local winds, however, will be shifty (potentially gusty in and around heavy showers) depending on where showers and storms associated with the front set up and become focused over the next couple of days. Expect the light winds to persist into the second half of the week as a second front approaches and moves into the region by next weekend. Surf along north facing shores will hold through Sunday, then gradually ease through Wednesday as the swell direction shifts out of the north-northeast and lowers. Most of this north-northeast energy expected will be moving through within the short- to medium- period bands due to the proximity of the fetch passing by to the north in the wake of the aforementioned front. The downward trend will continue through the second half of the week and into next weekend. Surf along east facing shores may trend up slightly Tuesday through midweek as the north swell shifts out of the north-northeast. Otherwise, the small trend will continue due to a combo of light winds locally and limited upstream fetch. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Bohlin AVIATION...JT MARINE...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 13, 8:38 PM HST | Areal Flood Advisory | HFO | Hawaii | 105 min |
| Nov 14, 4:28 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Nov 14, 5:20 AM HST | Flash Flood Warning | HFO | Kalawao | 116 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.